Antipsychotics and the Risks of Sudden Cardiac Death and All-Cause Death: Cohort Studies in Medicaid and Dually-Eligible Medicaid-Medicare Beneficiaries of Five States
Center for Clinical Epidemiology and Biostatistics, Department of Biostatistics and Epidemiology, Perelman School of Medicine at the University of Pennsylvania, Philadelphia, Pennsylvania, USA Journal of Clinical and Experimental Cardiology
09/2013; Suppl 10(6):1-9. DOI: 10.4172/2155-9880.S10-006
Antipsychotic drugs have been linked to QT-interval prolongation, a presumed marker of cardiac risk, and torsade de pointes.
To examine the associations between antipsychotics and 1) outpatient-originated sudden cardiac death and ventricular arrhythmia (SD/VA) and 2) all-cause death.
Two retrospective cohort studies.
Medicaid programs of California, Florida, New York, Ohio and Pennsylvania.
Incident antipsychotic users aged 30-75 years.
1) Incident, first-listed emergency department or principal inpatient SD/VA diagnoses; and 2) death reported in the Social Security Administration Death Master File.
Among 459,614 incident antipsychotic users, the incidences of SD/VA and death were 3.4 and 35.1 per 1,000 person-years, respectively. Compared to olanzapine as the referent, adjusted hazard ratios (HRs) for SD/VA were 2.06 (95% CI, 1.20-3.53) for chlorpromazine, 1.72 (1.28-2.31) for haloperidol, and 0.73 (0.57-0.93) for quetiapine. Adjusted HRs for perphenazine and risperidone were consistent with unity. In a subanalysis limited to first prescription exposures, HRs for chlorpromazine and haloperidol were further elevated (2.54 [1.07-5.99] and 2.68 [1.59-4.53], respectively), with the latter exhibiting a dose-response relationship. Results for death were similar.
Haloperidol and chlorpromazine had less favorable cardiac safety profiles than olanzapine. Among atypical agents, risperidone had a similar cardiac safety profile to olanzapine, whereas quetiapine was associated with 30% and 20% lower risks of SD/VA and death, respectively, compared to olanzapine. These measured risks do not correlate well with average QT prolongation, further supporting the notion that average QT prolongation may be a poor surrogate of antipsychotic arrhythmogenicity.
Available from: Elizabeth Brunner
[Show abstract] [Hide abstract]
ABSTRACT: Objective. Assess risk of cardiac events and mortality among users of olanzapine and other antipsychotics relative to nonusers. Methods. The General Practice Research Database was used to identify cohorts of antipsychotic users and nonusers with psychiatric illness. Outcomes included cardiac mortality, sudden cardiac death (SCD), all-cause mortality (excluding suicide), coronary heart disease (CHD), and ventricular arrhythmias (VA). Results. 183,392 antipsychotic users (including 20,954 olanzapine users) and 193,920 psychiatric nonusers were identified. There was a significantly higher rate of cardiac mortality (adjusted RR [aRR]: 1.53, CI, 1.12-2.09) in olanzapine users relative to psychiatric nonusers, consistent with findings for both atypical and typical antipsychotics. Relative to psychiatric nonusers, no increased risk of all-cause mortality was observed among olanzapine users (aRR: 1.04, CI, 0.93-1.17), but elevated all-cause mortality risk was observed when compared to all antipsychotic users (aRR: 1.75, CI, 1.64-1.87). There was no increased risk of CHD or VA among olanzapine users relative to psychiatric nonusers, consistent with findings for atypical but not typical antipsychotics. SCD cases were uncommon. Conclusions. Use of antipsychotic agents was associated with increased risk of all-cause and cardiac mortality. Patients treated with olanzapine were found to be at increased risk of cardiac mortality versus psychiatric nonusers.
Cardiovascular Psychiatry and Neurology 12/2013; 2013(11):647476. DOI:10.1155/2013/647476
[Show abstract] [Hide abstract]
ABSTRACT: Introduction Drug-induced QT-prolongation is an established risk factor for Torsade de pointes and sudden cardiac death. The list of QT-prolonging drugs is extensive and includes many drugs commonly used in psychiatry. Aim In this study we performed a cross-sectional analysis of medication profiles to assess the prevalence of drug interactions potentially leading to QT-prolongation. Setting 6 psychiatric hospitals in Flanders, Belgium. Methods For each patient, the full medication list was screened for the presence of interactions, with special attention to those with an increased risk for QT-prolongation. Current practice on QT monitoring and prevention of drug-induced arrhythmia was assessed. Main outcome measure Number of drug interactions with risk of QT-prolongation. Results 592 patients (46 % female; mean age 55.7 ± 17.1 years) were included in the analysis. 113 QT-prolonging interactions were identified in 43 patients (7.3 %). QT-prolonging interactions occurred most frequently with antidepressants (n = 102) and antipsychotics (n = 100). The precautions and follow-up provided by the different institutions when combining QT-prolonging drugs were very diverse. Conclusion Drug combinations that are associated with QT-prolongation are frequently used in the chronic psychiatric setting. Persistent efforts should be undertaken to provide caregivers with clear guidelines on how to use these drugs in a responsible and safe way.
05/2014; 36(4). DOI:10.1007/s11096-014-9953-6
[Show abstract] [Hide abstract]
ABSTRACT: Delirium is a serious and common problem in severely medically ill patients of all ages. It has been less addressed in children and adolescents. Treatment of delirium is predicated on addressing its underlying cause. The management of its symptoms depends on the off-label use of antipsychotics, while avoiding agents that precipitate or worsen delirium. Olanzapine, quetiapine, and risperidone are presently considered first-line drugs, usually replacing haloperidol. Other agents have shown promise, including melatonin to address the sleep disturbance characteristic of delirium, and dexmedetomidine, an α2-agonist, that may facilitate lower doses of benzodiazepines and opioids that may worsen delirium.
Paediatric Drugs 06/2014; 16(4). DOI:10.1007/s40272-014-0078-0 · 1.98 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.